Washington, 2009

Flash Flooding in Washington, June 12, 2009

June 12, 2009 · NWS OTX · 2 events in 1 county or zone

Very heavy rainfall from a slow-moving thunderstorm sent a 10 foot by 30 foot mud slide across a gravel road near Stemilt Creek just south of Wenatchee. Mud damage was reported to driveways and an orchard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Very heavy rainfall from a slow-moving thunderstorm sent a 10 foot by 30 foot mud slide across a gravel road near Stemilt Creek just south of Wenatchee. Mud damage was reported to driveways and an orchard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 3:42 PM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 3:42 PM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PDT FRI JUN 12 2009

.SYNOPSIS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY
EVENING. A DISTURBANCE TRACKING IN FROM OREGON WILL KEEP THE
SHOWER CHANCES GOING ACROSS SOUTHERN WASHINGTON AND CENTRAL IDAHO
OVERNIGHT. A MOIST WEATHER SYSTEM MOVES INTO THE REGION FOR THE
WEEKEND...INCREASING THE REGION WIDE THREAT OF SHOWERS AND
THUNDERSTORMS. THE POSSIBILITY EXIST FOR A FEW STRONG THUNDERSTORMS
....CONTAINING BRIEF HEAVY RAIN AND HAIL. THE UNSETTLED WEATHER
PATTERN IS EXPECTED TO LAST INTO NEXT WEEK...WITH SEASONAL
TEMPERATURES AND THE CHANCE OF MAINLY MOUNTAIN SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...
TONIGHT...THE INLAND NORTHWEST WILL BE UNDER THE INFLUENCE OF
COLLIDING BOUNDARIES...AS THE RIDGE ALOFT WEAKENS AND SHRINKS TO
THE EAST. ONE SUCH BOUNDARY IS DRIFTING IN THE NORTHERN STREAM AND
HAS HELPED FIRE OFF CONVECTION ALONG THE CANADIAN BORDER IN THE
MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO. THERE IS
LITTLE SHEER IN THE AREA...AND THE CONVECTION IS DRIVEN BY THE
TERRAIN. SO THE STORMS WILL DRIFT ALONG THE RIDGE LINES TO
PROPAGATE. ACROSS OREGON...ANOTHER BOUNDARY WILL GRADUALLY LIFT
NORTHEAST GUIDED BY A MID LEVEL SHORTWAVE. THE MODELS ARE FAIRLY
CONSISTENT ON TAKING THIS SHORTWAVE ACROSS THE IDAHO PANHANDLE
INTO EASTERN WASHINGTON. THIS WILL PROVIDE THE LIFT AND
INSTABILITY FOR CONVECTION TO CONTINUE THROUGH MUCH OF THE
NIGHT...AS THE TERRAIN DRIVEN INSTABILITY TAPERS OFF OVERNIGHT.
SMALL HAIL...HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING ARE POSSIBLE
WITH THESE CELLS. SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY
OVERNIGHT...KEEPING TEMPERATURES MILD AS WINDS REMAIN LIGHT AND
TERRAIN DRIVEN. /RFOX.

SATURDAY THROUGH MONDAY...A LONG-WAVE TROUGH WILL DOMINATE THE
WEST. EMBEDDED SHORT-WAVES ROUNDING IT WILL WORK WITH INSTABILITY
AND INCREASING MOISTURE TO BRING THE INLAND NW AN INCREASING RISK
FOR SHOWERS AND THUNDERSTORMS INTO SUNDAY. HOWEVER BY MONDAY A
MORE STABLE WESTERLY FLOW BEGINS TO DEVELOP. THIS WILL DECREASE
PRECIPITATION CHANCES IN THE LEE OF THE CASCADES AND PUSH THE
FOCUS FOR STORMS TO THE EASTERN CWA. MODELS ARE STILL WAFFLING
WITH THE PRECISE DETAILS OF SOME OF THE FEATURES (ESPECIALLY THE
TIMING/PLACEMENT OF SYNOPTIC FORCING)...SO THE FORECAST WILL
CONTINUE TO BE FINE-TUNED.

THE SOUTHERLY FLOW THAT BEGINS FRIDAY NIGHT WILL CONTINUE THROUGH
THE PERIOD...ALLOWING MOISTURE TO INVADE. PWATS INCREASE TO BETWEEN
120-180 PERCENT OF NORMAL INTO SUNDAY. DEW POINTS ARE PROJECTED TO
RISE INTO THE MID-40S TO LOWER 50S OVER MUCH OF THE CWA SATURDAY.
THEN THE FOCUS OF THESE HIGHER DEW POINTS IS PROJECTED TO SHIFT
AWAY FROM THE LEE OF THE CASCADES SUNDAY INTO MONDAY AS THE FLOW
TURNS MORE SOUTHWESTERLY. AVERAGE AFTERNOON SBCAPE RISE TO BETWEEN
200 AND 700 J/KG AND LIS DROP TO BETWEEN 0 AND -2 C. BOTH CAPE
AND LI ARE MORE HIGHLY FOCUSED NORTH OF LINE FROM MAZAMA TO WALLA
WALLA SATURDAY. THEN...SIMILAR TO THE DEW POINTS...INSTABILITY
GRADUALLY ERODES FROM THE LEE OF THE CASCADES SUNDAY AND
ESPECIALLY INTO MONDAY. AFTER SUNSET THE SURFACE INSTABILITY WANES
BUT SOME MARGINALLY NEGATIVE DTHETA/DZ LAPSE RATES (ELEVATED
INSTABILITY) LINGERS. THE AVERAGE 0-6KM SHEAR REMAINS UNDER
20KTS...SUGGESTING MOST STORMS THAT DEVELOP WILL BE SLOW-MOVING
PULSE STORMS AND THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS.

NOW THAT WE HAVE CONSIDERED MOISTURE AND INSTABILITY...WE NEED
SOME FOCUSING AND/OR LIFTING MECHANISMS. THROUGH THE PERIOD THE
SHORT-WAVE RIDGE TO THE NORTH WILL BEGIN TO FLATTEN AND MOVE EAST.
THE 500H CLOSED LOW EMBEDDED IN THE LONG-WAVE TROUGH WILL SHIFT
SOUTH FROM SW OREGON AND THEN EAST TOWARD THE GREAT BASIN...OPENING
AS IT DOES SO. ALL THIS WILL BE IN RESPONSE TO A 100KT JET CROSSING
TO THE EASTERN PACIFIC. THIS SHIFTING PATTERN WILL ALLOW SOME
DISTURBANCES TO MAKE PROGRESS INTO OR NEAR THE AREA.

SATURDAY...A MID-LEVEL SHORT-WAVE (NEAR EASTERN OREGON AND LOWER
IDAHO FRIDAY EVENING) WILL LIFT THROUGH THE REGION...APPROACHING
THE CANADIAN BORDER BY LATE AFTERNOON. THE GFS/ECMWF/UKMET TAKE
THE FEATURE ON A NNW TRACK. THE NAM HAS A MORE NNE TRACK. ATTM
THE NAM SEEMS TO BE THE OUTLIER. SO WITH THE AID OF THIS
SHORT-WAVE...LOOK FOR A RISK FOR SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF A LINE FROM WENATCHEE TO
SANDPOINT. THERE WILL ALSO REMAIN A RISK FOR ISOLATED TO MORE
WIDELY SCATTERED SHOWERS AND STORMS OVER THE SOUTHERN CWA.
CONVECTION IN GENERAL IS EXPECTED TO INCREASE WITH AFTERNOON
HEATING.

SATURDAY NIGHT INTO SUNDAY...THE AFOREMENTIONED 500H CLOSED LOW
MOVES EAST AND THE 700H LOW TRACKS OVER LOWER IDAHO AND INTO LOWER
MONTANA. A THETA-E RIDGE EDGES TOWARD THE SOUTHEAST CWA DURING
THIS PERIOD...BRINGING A MORE FOCUSED RISK FOR SHOWERS AND STORMS
FROM THE BLUE MOUNTAINS THROUGH THE PANHANDLE. OTHER SCATTERED TO
ISOLATED SHOWERS/STORMS WILL BE A RISK ACROSS THE REMAINDER OF THE
CWA. HOWEVER BEING REMOVED FROM THE FOCUSING MECHANISM...THE
LARGEST RISK WILL REMAIN DURING THE AFTERNOON AND EVENING HOURS.

SUNDAY NIGHT INTO MONDAY...THE APPROACHING PACIFIC JET BRINGS A
DEEPENING SHORT-WAVE TOWARD THE COAST...WHILE THE MONTANA LOW
CONTINUES TO SLIP EAST. A WEAK THETA-E RIDGE LINGERS NEAR THE EAST
TO NORTH-CENTRAL CWA. ALONG WITH A WEST TO SW FLOW...THIS WILL
CONTINUE TO FOCUS A HIGHER SHOWER AND THUNDERSTORM RISK FROM THE
NORTHERN MOUNTAINS TO THE PANHANDLE. MORE WIDELY SCATTERED STORMS
WILL BE POSSIBLE OVER THE REST OF THE EASTERN CWA. THE APPROACHING
PACIFIC SHORT-WAVE (THOUGH MOST OF THE ENERGY SPLITS SOUTH) WILL
ALSO BRING A RISK FOR SHOWERS TO THE CASCADES. THE LEE-SIDE ZONES
ARE EXPECTED TO REMAIN DRY WITH THE MORE STABLE WESTERLY FLOW.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL...BUT A GENERAL
COOLING TREND IS FORECAST INTO SUNDAY. THIS IS ESPECIALLY EXPECTED
OVER THE SOUTHEAST TO EASTERN CWA...AS CLOUDS AND PRECIPITATION
INHIBIT VALUES FROM REACHING THEIR FULL DAYTIME POTENTIALS.
HOWEVER THE INCREASED CLOUDS AND MOISTURE WILL HELP TO KEEP
OVERNIGHT LOWS RELATIVELY MILD. /JCOTE

MONDAY NIGHT THROUGH FRIDAY...FORECAST MODELS ARE IN GENERALLY
GOOD AGREEMENT DURING THIS PERIOD WITH A ZONAL FLOW PATTERN OVER
THE AREA. THE GFS AND ECMWF MODELS DO SHOW ONE SYSTEM MOVING
THROUGH IN THE ZONAL FLOW ON WEDNESDAY...OTHERWISE MOISTURE LOOKS
LIKE A LIMITING FACTOR DURING THE PERIOD SO OTHER THAN A FEW POSSIBLE
MOUNTAIN SHOWERS A DRY FORECAST IS EXPECTED FOR MOST LOCATIONS.
HIGH TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD.

CONCERNING THE WEDNESDAY SYSTEM...THE GFS TENDS TO SPLIT THE
ENERGY OF THE INCOMING SYSTEM...WITH MOST LOCATIONS REMAINING DRY
EXCEPT FOR N IDAHO WHERE UPSLOPE FLOW RINGS OUT SOME SHOWERS. THE
ECMWF MODEL SHOWS A STRONGER SYSTEM WITH NO SPLITTING...BUT STILL
FAVORS N IDAHO DUE TO UPSLOPE FLOW. THUS A CHANCE OF SHOWERS IS
EXPECTED FOR N IDAHO WED...WHILE DRY CONDITIONS SHOULD BE THE RULE
IN THE LEE OF THE CASCADES AND MOST LIKELY EXTENDING EAST INTO THE
UPPER COLUMBIA BASIN AND SPOKANE AREA WHERE DOWNSLOPE FLOW OFF THE
CASCADES WILL OCCUR. JW

&&

.AVIATION...
AN UNSTABLE ATMOSPHERE WILL PROMOTE SCT -SHRA AND ISOLD TSRA THROUGH
AROUND 04Z.  THEN A SHORT WAVE WILL MOVE NORTH OUT OF OREGON INTO
WASHINGTON AND PORTIONS OF N IDAHO LATE THIS EVENING INTO SATURDAY
MORNING FOR CONTINUED SCT -SHRA AND A SLIGHT CHANCE OF A
THUNDERSTORM.  INSTABILITY WILL INCREASE AGAIN ON SATURDAY AFTERNOON
WITH ISOLD TSRA EXPECTED TO DEVELOP ONCE AGAIN.  SMALL HAIL AND
GUSTY WINDS WILL BE COMMON WITH TSTMS.  CIGS AT THE TAF SITES SHOULD
REMAIN VFR EVEN UNDER HEAVIER SHOWERS GIVEN HIGH CLOUD BASES.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  80  58  75  56  77 /  30  50  40  50  40  40
COEUR DALENE  52  80  55  75  53  75 /  40  50  50  50  50  50
PULLMAN        49  79  51  72  48  74 /  50  40  50  50  50  30
LEWISTON       57  84  59  79  58  80 /  50  40  40  50  50  30
COLVILLE       53  83  53  83  52  80 /  30  50  40  40  40  50
SANDPOINT      49  78  49  76  50  74 /  30  50  50  50  50  50
KELLOGG        52  78  56  73  54  72 /  60  50  50  60  60  50
MOSES LAKE     58  85  60  83  56  84 /  20  30  20  20  20  10
WENATCHEE      60  83  63  84  59  84 /  20  50  20  20  10  10
OMAK           55  83  57  84  55  85 /  30  50  40  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 12, 5:04 AM PST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT FRI JUN 12 2009

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 4:48 PM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
548 PM PDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             3 NE WARDEN             46.99N 119.00W
06/12/2009  E0.88 INCH       GRANT              WA   TRAINED SPOTTER

            NICKEL SIZED HAIL. SPOTTER GR49

&&

FONTENOT
Special weather statement, Jun 12, 4:51 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
551 PM PDT FRI JUN 12 2009

WAZ034-130115-
GRANT WA-
551 PM PDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON

UNTIL 615 PM PDT

AT 547 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
WARDEN..MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED NEAR WARDEN WITH
THIS STORM.  HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WARDEN AND RURAL EASTERN GRANT COUNTY...

LAT...LON 4694 11933 4711 11925 4705 11900 4692 11900
TIME...MOT...LOC 0050Z 095DEG 10KT 4699 11904

JW
Special weather statement, Jun 12, 6:02 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
702 PM PDT FRI JUN 12 2009

WAZ036-130300-
SPOKANE WA-
702 PM PDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON

UNTIL 800 PM PDT

AT 659 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABOUT 4 MILES WEST OF FAIRCHILD AIR FORCE
BASE..MOVING NORTH AT 5 MPH.  THIS STORM IS LOCATED ABOUT 5 MILES
NORTHWEST OF THE SEVERE THUNDERSTORM LOCATED 3 MILES SOUTHWEST OF
MEDICAL LAKE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   DEEP CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4771 11782 4768 11760 4758 11768 4755 11778
      4757 11782
TIME...MOT...LOC 0200Z 200DEG 6KT 4759 11776

FRIES
Local storm report, Jun 12, 6:21 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
721 PM PDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             4 W CHENEY              47.50N 117.66W
06/12/2009  E0.50 INCH       SPOKANE            WA   TRAINED SPOTTER

            0.5 INCH HAIL REPORTED. SOME ACCUMULATION ON THE GROUND.
            SPOTTER SP60

&&

FONTENOT

The radar

The Seattle radar (KATX), 191 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chelan

When
June 12, 7:15 PM PST to 7:45 PM PST
Where
Chelan County, 2.87 mi ENE of Wenatchee Hgts to 2.74 mi ENE of Wenatchee Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.366, -120.263

Flash Flood, Chelan

When
June 12, 7:15 PM PST to 7:45 PM PST
Where
Chelan County, 2.87 mi ENE of Wenatchee Hgts to 2.74 mi ENE of Wenatchee Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.366, -120.263

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181755, 181756.